Kansas, 2020

High Wind in Kansas, December 23, 2020

December 23, 2020 · NWS GID · 6 events in 6 counties and zones

Although parts of this six-county North Central Kansas area received a very light dusting of snow on this Wednesday, it managed to avoid the steadier snow and blizzard conditions that slammed parts of Nebraska only 50-100 miles to the north. However, it could not avoid the same feisty northwest winds that its northern neighbor endured, as much of the day featured sustained speeds commonly 30-40…

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

Although parts of this six-county North Central Kansas area received a very light dusting of snow on this Wednesday, it managed to avoid the steadier snow and blizzard conditions that slammed parts of Nebraska only 50-100 miles to the north. However, it could not avoid the same feisty northwest winds that its northern neighbor endured, as much of the day featured sustained speeds commonly 30-40 MPH and gusts of 45-60+ MPH. While observations from nearby/surrounding counties strongly suggest that all six local counties observed at least sporadic/brief instances of sustained 40 MPH and/or 58+ MPH gusts, the only verified severe-criteria gusts within the area included 61 MPH at the Phillipsburg airport and 58 MPH at Rooks County Regional Airport. There were no known ground-truth damage reports.

In the mid-upper levels, the main driving force behind this high wind event was the passage of a deep, slightly-positively-tilted trough, with its primary vorticity maximum tracking from the Central Rockies on the evening of the 22nd, and then across the heart of Kansas-Nebraska during the day on the 23rd before departing into the Upper Midwest/Upper Great Lakes through the evening-overnight. At the surface, the associated low pressure center gradually intensified from around 994 millibars as it crossed North Central Kansas during the overnight-early morning of the 22nd-23rd, to 988 millibars by mid-day in the IA-MN-WI border area, and then maintained intensity while reaching Lake Superior overnight. Locally, the initial surge of strong northwest winds passed through between midnight-3 a.m. behind the main synoptic cold front, but gusts largely peaked around 50 MPH or less. The overall-strongest winds of the day then occurred several hours later between mid-morning and early-afternoon, corresponding to the peak surface pressure gradient between the departing/deepening low and strong high pressure nosing in from the west-northwest (for much of the day the west-to-east gradient across the state of Kansas averaged 12-15 millibars). Between 5-7 p.m. wind gusts diminished to around 30 MPH or less, and they further decreased through the remainder of the night.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Dec 23, 5:55 AM CST, 3 hours 5 minutes earlier.

Area forecast discussion, Dec 23, 5:55 AM CST, 3 hours 5 minutes before
AREA FORECAST DISCUSSION
National Weather Service Hastings NE
555 AM CST Wed Dec 23 2020

.DISCUSSION...(Today through Tuesday)
Issued at 535 AM CST Wed Dec 23 2020

Well another busy forecast shift...with the bulk of the focus on
the first 18 hours or so...

Ongoing is a narrow, but intense band of rain and snow that is
quickly moving eastward across southern Nebraska and north central
Kansas. This includes the I-80 corridor where this quick burst of
snow has covered the ground and under the snow roadways are slick
due to the initial melting on warm roadways and then sharp
reduction in temperatures causing a Flash Freeze. Be careful if
you must drive.

On to the forecast:

The models including all the high-res guidance from last evening
through early this morning have locked into a southward shift in
the snow potential (in reference to previous forecasts)...increasing
snow amounts to 2 to 4 inches generally along and north of the
I-80 corridor. Along with this snow is the high-confidence and
well advertised strong northwesterly winds. This resulted in a few
changes to the headlines.

1. Blizzard Warning
Upgraded Valley, Greeley, and Nance counties to a Blizzard Warning
after collaboration with neighbors and increasing snowfall totals.
Increased snowfall amounts to near 3 inches...with higher amounts
possible. High-res models continue to indicate that there will be
multiple hours of near 50kt (58 mph) winds this morning and early
afternoon over these areas. The combination of the extremely
strong winds and the higher snowfall totals gave led to concern
for reduced visibilities down to a quarter mile due to blowing
snow and whiteout conditions for these areas.

2. Expansion of the Winter Weather Advisory
Expanded the Winter Weather Advisory south a couple rows of
counties to be in line with the more southerly track of snowfall.
While the snow amounts themselves are generally less than 2
inches, the combination of the snow and the strong northwesterly
winds with gusts up to 50 to 60 mph led to a the advisory...and
the expansion. Especially along the heavily traveled I-80 corridor
where today is expected to be a busy holiday travel day.
Visibilities could be reduced to a mile or even less at times in
the heavier snow due to the strong winds.

3. The High Wind Warning
The High Wind Warning was removed where the Blizzard Warning was
issued and moved the second segment of the warning up to begin at
issuance time (08-09z). This Warning still looks good, High-res
guidance continues to indicate widespread northwesterly wind gusts
up to 50 to 60 mph...the higher amounts north and west, but
frequent gusts exceeding 50 mph are expected across the area.

While this is an impactful storm system, it is a short lived
system. The whole thing will be exiting the area this evening. In
fact precipitation is expected to end and or exit to the east by
21-23z this afternoon/evening. High-res models are all similar
giving confidence to this ending by 00z and the
expiration/early cancellation of the headlines.

Christmas Eve & Christmas Day:
Northwesterly upper level flow will continue with surface high
pressure moving overhead Christmas Eve. The day will be cool in
the wake of today...but conditions will be improving. Highs will
be in the 20s to 30s from east to west.

Christmas Day will be warmer with westerly downslope flow. Highs
will be in the 40s to 50s.

Weekend:
Saturday will be similar to Christmas Day with highs in the 40s
and 50s. However, by Saturday night another disturbance will
approach from the northwest causing a cold front to move through
the region. This front is expected to be dry, but cooler with
brisk northwesterly winds . Highs in the 30s to low 40s are
expected.

Monday - Tuesday:
Monday will be cool, but a strong upper storm system will approach
for Tuesday and into mid-week. The medium range guidance continues
to have a similar handle on the mid-week (7day+) storm system. The
timing this far out is fairly similar, but the track of the
surface low is different. This storm begins Tuesday and persists
through Wednesday. This brings another chance for snow...and it
could be a bigger storm system than the current one, but it is
really far out and details are unknown at this time. Regardless,
stay tuned to the forecast.

&&

.AVIATION...(For the 12Z KGRI/KEAR TAFS through 12Z Thursday)
Issued at 555 AM CST Wed Dec 23 2020

A strong winter storms system will impact the terminals throughout
the daytime today. A strong band of snow has already moved through
both terminals dropping visibility and ceilings. The combination
of the snow and the very strong northwesterly winds will cause
blowing snow and reduced visibilities. This will cause IFR to LIFR
conditions especially this morning and early afternoon. This
system will exit this afternoon with snow ending, but strong winds
will persist until evening.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...High Wind Warning until 6 PM CST this evening for NEZ046>049-
     060>064-072>077-082>087.

     Winter Weather Advisory until 6 PM CST this evening for
     NEZ046>049-060>064-073>077.

     Blizzard Warning until 6 PM CST this evening for NEZ039>041.

KS...High Wind Warning until 6 PM CST this evening for KSZ005>007-
     017>019.

&&

DISCUSSION...Billings Wright
AVIATION...Billings Wright
Hazardous weather outlook, Dec 23, 4:34 AM CST, 4 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
434 AM CST Wed Dec 23 2020

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
241045-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
434 AM CST Wed Dec 23 2020

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...Today and Tonight.

A strong winter storm system is moving across the area today. A
cold front is moving across the area bringing strong northwest
winds and snow to the area.

Flash Freeze conditions are a concern along this initial round of
snow as the ground could be slick under the snow. Be careful when
traveling.

A Blizzard warning is in effect for Valley, Greeley and Nance
counties, where snowfall amounts are expected to be between 1 and
3 inches with very strong northwesterly winds with sustained
speeds 30 to 40 mph and gusts to 60 mph expected...especially
during the morning hours. The combination of the two will cause
reduced visibility down to a quarter mile at times and even whiteout
conditions. Travel will be dangerous.

Further south a Winter Weather Advisory and High Wind Warning will
extend from the Blizzard Warning south to the Highway 6 corridor.
This is due to the strong northwest winds, but slightly lesser
snow amounts...generally less than 2 inches, with amounts along
the I-80 corridor and south generally less than 1 inch. The
combination of the strong northwest winds with gusts to 50 to 60
mph will cause reduced visibilities and it will impact Travel.

The remainder of the area from the Highway 6 corridor down through
all of north central Kansas are in a High Wind Warning for strong
wind gusts up to 50 to 60 mph.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight, but any
reports of accumulating snow over 1 inch or possible wind damage
would be appreciated.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

Billings Wright

In the hours before

Local storm report, Dec 23, 7:17 AM CST, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
717 AM CST WED DEC 23 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0707 AM     NON-TSTM WND GST 4 NE GRAND ISLAND       40.97N 98.32W
12/23/2020  M60 MPH          HALL               NE   ASOS

            ASOS STATION KGRI GRAND ISLAND AIRPORT.

&&

THIES
Local storm report, Dec 23, 7:26 AM CST, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
726 AM CST WED DEC 23 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0707 AM     NON-TSTM WND GST 1 SW ROSELAND           40.46N 98.57W
12/23/2020  E62 MPH          ADAMS              NE   MESONET

            PERSONAL WEATHER STATION KNEROSEL2.

&&

REED
Local storm report, Dec 23, 7:29 AM CST, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
729 AM CST WED DEC 23 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0653 AM     NON-TSTM WND GST HASTINGS AIRPORT        40.60N 98.43W
12/23/2020  M60 MPH          ADAMS              NE   ASOS

            CORRECTS PREVIOUS NON-TSTM WND GST REPORT
            FROM 2 WNW HASTINGS. ASOS STATION KHSI
            HASTINGS AIRPORT.

&&

REED
Local storm report, Dec 23, 8:19 AM CST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
819 AM CST WED DEC 23 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     SNOW             ORD                     41.60N 98.93W
12/23/2020  M2.0 INCH        VALLEY             NE   CO-OP OBSERVER

            REDUCED VISIBILITY FROM SNOW AND BLOWING
            SNOW.

&&

MH
Local storm report, Dec 23, 8:30 AM CST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
830 AM CST WED DEC 23 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0732 AM     NON-TSTM WND GST HASTINGS AIRPORT        40.60N 98.43W
12/23/2020  M60 MPH          ADAMS              NE   ASOS

&&

REED
Local storm report, Dec 23, 8:32 AM CST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
832 AM CST WED DEC 23 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0753 AM     NON-TSTM WND GST ORD AIRPORT             41.63N 98.95W
12/23/2020  M60 MPH          VALLEY             NE   ASOS

&&

REED

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 high wind. Local standard time, as filed.

High Wind, Phillips

When
December 23, 9:00 AM CST to 3:00 PM CST
Where
Phillips forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
AWOS
Coordinates
39.785, -99.347 (the zone’s center; the record gives no point)

Periodic gusts near 60 MPH and sustained speeds near 40 MPH occurred across the county. The peak gust of the day was 61 MPH, which was recorded at 9:53 AM and 12:53 PM by the Phillipsburg Airport AWOS.

High Wind, Rooks

When
December 23, 9:00 AM CST to 3:00 PM CST
Where
Rooks forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
AWOS
Coordinates
39.350, -99.325 (the zone’s center; the record gives no point)

Periodic gusts near 60 MPH and sustained speeds near 40 MPH occurred across the county. The peak gust of the day was 58 MPH, which was recorded at 1:47 PM by the Rooks County Airport AWOS.

High Wind, Smith

When
December 23, 9:00 AM CST to 4:00 PM CST
Where
Smith forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
AWOS
Coordinates
39.785, -98.785 (the zone’s center; the record gives no point)

Based on surrounding observations, periodic gusts near 60 MPH and sustained speeds near 40 MPH occurred across the county.

High Wind, Osborne

When
December 23, 9:00 AM CST to 4:00 PM CST
Where
Osborne forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
AWOS
Coordinates
39.350, -98.768 (the zone’s center; the record gives no point)

Based on surrounding observations, periodic gusts near 60 MPH and sustained speeds near 40 MPH occurred across the county.

High Wind, Jewell

When
December 23, 9:00 AM CST to 4:00 PM CST
Where
Jewell forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
AWOS
Coordinates
39.785, -98.218 (the zone’s center; the record gives no point)

Based on surrounding observations, periodic gusts near 60 MPH and sustained speeds near 40 MPH occurred across the county.

High Wind, Mitchell

When
December 23, 9:00 AM CST to 4:00 PM CST
Where
Mitchell forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
AWOS
Coordinates
39.393, -98.209 (the zone’s center; the record gives no point)

Based on surrounding observations, periodic gusts near 60 MPH and sustained speeds near 40 MPH occurred across the county.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2020Every state in 2020This day in weather historyWarnings in Kansas, December 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 931849, 934745, 934746, 934747, 934748, 934749.